4 Signs Your ADHD Medication Isn’t Working

4 Signs Your ADHD Medication Isn't Working

Patients diagnosed with attention-deficit hyperactivity disorder (ADHD) are prescribed medications that help improve normal brain chemistry. Prior to medication, they may struggle to focus at work or school and find it difficult to get daily tasks done. This often leads to frustration, anger, and stress. Fortunately, ADHD medication is designed to improve a patient’s concentration, attention, and mood by targeting these brain chemicals: norepinephrine and dopamine.. Finding the right medication can be challenging for some individuals, and even after starting medication, it is common to question if it is effective. To help you determine whether your current medication is effective, here are some signs that your ADHD medication isn’t working.

Intolerable Side Effects

Although stimulant medications including methylphenidate (such as Ritalin and Concerta) and  amphetamines (such as Adderall) can greatly control symptoms of ADHD, they all have several side effects. Common side effects include stomach upset, nausea, insomnia, and a decrease in appetite. In most cases, side effects are mild and bearable, but for some people, it can pose a much bigger problem. If the side effects you have been experiencing have severely impacted your way of life, such as completely losing your appetite and leading to rapid weight gain, you should try a different stimulant instead after consulting with your doctor.

No Difference in Symptoms

Medications affect everyone differently, but if you have seen no difference in your symptoms at all, even after your doctor has increased your dose, the current medication you are taking may not be for you. In that case, you would need to try other stimulants. However, it is also worth noting that about 1 in 10 people do not get results from the two main types of stimulants for ADHD because they don’t work with an individual’s body chemistry, and it is possible you could be one of them.

Your Symptoms Have Returned

Stimulants usually control symptoms well for a long time, but for many people, they notice the effectiveness starts to fade. This is because the body forms a resistance to stimulants over time, which requires patients to increase their dosage. If you noticed that your symptoms are not as well-controlled even after the change in dosage, or even that your symptoms have gotten more severe, inform your doctor about it so that they can advise you on the recommended dosage, though usually at this point they will recommend other medications for you to try.

Get updates

Subscribe To Our Newsletter

Worsening of Other Mental Health Conditions

Most persons with ADHD usually struggle with at least one other condition, such as depression or anxiety disorder. Some side effects of ADHD medication can worsen symptoms of other conditions. Stimulants can cause tics and mood changes, which can exacerbate both anxiety and depression symptoms. If the symptoms of your other conditions have been negatively affected by your current medication, you will need to switch to another type of medication.

What To Do If Your Medication Has Stopped Working

Should you notice any of the above signs, speak to your doctor. Do not stop your medication without consulting your doctor first. They may adjust your dosage. If that does not work as well, you may have to try a different medication. Should you be unable to withstand stimulants, although they are the most common treatment option for ADHD, your doctor may prescribe you non-stimulants like bupropion instead.

Share on facebook
Share on linkedin
Share on twitter
Share on email

Take the first step with an easy in-home saliva test

End trial and error with your medications today

Start feeling better today!

Get $50 Off